Atrial fibrillation and thyroid problems

Can anyone help me I have been having palpitations and racing heart for most of the time I have been on thyroxine which is now 35years. I have now been diagnosed with having atrial fibrillation. I was so ill a couple of weeks ago that I had to go to A and E. I was seen by a lovely doctor he was so kind and caring I couldnt believe it. He took my blood and demanded they get the results there and then even though it was nearly midnight. We then had quite a long talk about my thyroid problem and the fact I had RAI in 1982 and have been on thyroxine ever since. He said I was awash with hormone and that it was possible that some thyroid tissue had regenerated, I was shocked at that , dont know if anyone has heard of thyroid tissue regenerating They are actually doing tests at the moment to find out. Straight away they reduced my dose of thyroid hormone from 100mcg to 50mcg and I am beginning to feel the effect, low energy, achy throat, hoarse voice, I am not looking forward to the future at the moment. What I would like to know has anyone had this problem as well as thyroid issues and how did they cope with it, I would appreciate any advice, supplements, medication etc. Where do I go from here???

4 Replies

oldestnewest
  • Did you get a copy of the results? You might get more helpful comments if you post them, with the ranges. :)

  • I am sorry you've Atrial Fibrillation and it must have been very scary for you.

    It could be due to you being on levothyroxine only all these years and some people can get heart problems. I think if someone has had their thyroid gland knocked out altogether the very least that could be done is add T3 to T4. No doubt, 35 years ago levo was more or less 'newly' promoted as the 'perfect' substitution for thyroid hormones.

    I don 't know anything about regenerating tissue but I suppose nothing is impossible. Excerpt. Dr Lowe was against levo as it only contained T4 whereas he, like many others, only prescribed NDT (containing all of the hormones our bodies would produce if healthy) and T3 only for Thyroid Hormone Resistance.

    Links within may not work as Dr L died a couple of years ago, unfortunately.

    Dr. Lowe: First let me say that what you experienced is fairly common. Many patients react to low-dose T4-replacement as you did—badly—regardless of the brand of T4.

    There are two potential sources I know of for people feeling awful when they are on T4-replacement. One source is the extremely low dosage that doctors typically prescribe nowadays. A low dose of T4 can effectively reduce TSH secretion. The lower TSH can in turn lower the thyroid gland’s output of thyroid hormone. At the same time, low-dose T4 may not compensate for the thyroid gland’s reduced output of thyroid hormone. The patient then has too little thyroid hormone to properly regulate the metabolism of most of her body’s tissues. She then ends up with abnormally low metabolism and troubling hypothyroid symptoms. I’ve written about this before on drlowe.com.

    The second possible reason for your bad reaction to Synthroid is that T4-replacement simply won’t work for you. It doesn’t work for many hypothyroid patients. In a recent study in the United Kingdom, for example, T4-replacement left 50% of patient suffering from hypothyroid symptoms (Saravanan, P., Chau, W.F., Roberts, N., et al.: Psychological well-being in patients on ‘adequate doses of L-thyroxine: results of a large, controlled community-based questionnaire study. Clin. Endocrinol. (Oxf.), 57(5):577-585, 2002.) Unfortunately, through faulty reasoning, these researchers concluded that a much smaller percentage of patients suffered from symptoms despite being on T4-replacement. They are mistaken about the percentage. The evidence is overwhelming that T4-replacement is the lousiest approach to thyroid hormone therapy. I’ve documented the widespread failures of the approach in two critiques: 

    drlowe.com/frf/guttler/intr... 

    drlowe.com/frf/t4replacemen...

    web.archive.org/web/2010103...

    Excerpt:

    For her, as for many hypothyroid patients, there’s only one way to recover a normal heart response to exercise: switch from T4-replacement to either a T4/T3 combination or T3 alone. For an optimal therapeutic effect, she, like many hypothyroid patients, may have to find a slightly TSH-suppressive dose that’s not overstimulating.

    I hope this makes sense to you and your naturopathic physician and that you find it of some use in your treatment.

    web.archive.org/web/2010103...

  • Hi

    Well not the specifics in terms  of thyroid regenerating etc but I have found myself caught up in a possible diagnosis of Afib - 10 years taking T4 (Mercury pharma most lately). Again have had episodes of palpitations throughout but a couple of weeks ago after palpitations all day and a scary episode at 1 a.m saw me at the Drs next day and now this investigation into Afib and I haven't been well since no racing pulse but palpitations, can't sleep some of it related to anxiety I know. My TSH is 5.6 which is ridiculous but GP won't alter as he feels it is in range...... Is so frustrating to have to battle when you're not 100%

    Hope things resolve for you soon and at least if afib was caused by being hyper it can be corrected with care.

  • Dropping from 100 to 50 is a big jump. You need your blood results. My understanding is that a suppressed tsh can produce art fib, but where is the evidence that your tsh was suppressed? Otherwise plenty of people have art fib who have no problems with thyroid so why did the dr think they were connected?

You may also like...